Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

July 18, 2018Leake County, Scott County, Smith County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 18, 2018, 5:21 PM CDT for Leake County, Scott County, Smith County, Mississippi. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 5:21 PM CDT (22:21 UTC)
Expired
Jul 18, 2018, 5:45 PM CDT
In force
24 min
Issued by
NWS Jackson, MS

Counties Leake County, MS, Scott County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:35 PM CDTTSTM WND DMG2 E Standing Pine, MSONE TREE DOWN ACROSS HIGHWAY 487 SOUTHEAST OF CARTHAGE. TIME ESTIMATED BY RADAR.
Jul 18, 5:35 PM CDTTSTM WND DMGWalnut Grove, MSA COUPLE TREES DOWNED IN WALNUT GROVE INCLUDING POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS84 KJAN 182221
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
521 PM CDT WED JUL 18 2018
 
MSZ044-050-055-056-182245-
Smith MS-Scott MS-Leake MS-Simpson MS-
521 PM CDT WED JUL 18 2018

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT 
LEAKE...NORTHEASTERN SIMPSON...SMITH AND SCOTT COUNTIES UNTIL 545 PM 
CDT...

At 520 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Singleton to near White Oak. These
storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  White Oak around 525 PM CDT.
  Raleigh and Renfroe around 545 PM CDT.

Other locations impacted by these storms include Sylvarena, Walnut
Grove, Redwater, Sebastopol, Standing Pine, Polkville, Lena and Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3194 8932 3195 8972 3263 8974 3293 8973
      3293 8932
TIME...MOT...LOC 2220Z 283DEG 3KT 3283 8958 3201 8964 

$$

BYB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:28 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 18, 4:28 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
428 PM CDT Wed Jul 18 2018

.DISCUSSION...
Tonight and Thursday:

Convection this afternoon continues to fire in axis of high 0-3km
theta-e over mainly western portions of the area. This will
continue into early evening and gradually diminish with the loss
of heating. Emphasis will then turn to the extreme heat potential
beginning Thursday. Models indicate that mid level ridge will nose
into the area from the west tomorrow. As it does so, significant
drying in the low to mid levels will limit convective potential
and allow for more efficient warming. Relative moist soils from
recent rainfalls across the area will keep surface dewpoints from
dropping below the low to mid 70s. Mid/upper 90s heat with these
dewpoints will send heat indices from 105 to 110 mostly along and
west of Interstate 55. Have issued a heat advisory for this area,
accordingly. /26/

Friday through next week:

The overall continental weather pattern has the typical summertime
ridge in the western U.S. and a trough in the eastern U.S. The
eastern nose of the ridge nudges into the ArkLaMiss region on
Friday. With anomalous heights over the area, temperatures will have
the capability of warming to above normal values. High temperatures
in the upper 90s will occur on Friday with the far western reaches
of the CWA possibly hitting 100. With temperatures this high and
dewpoints not budging in the mid 70s, heat indices will range from
105-113. Heat stress will be a big issue on Friday and the threat
will continue into the weekend, although Friday appears to be the
hottest day at this time. While the HWO graphicast shows significant
heat through Sunday, the areal coverage for significant heat will
most likely change (shrink) going into Saturday and again on Sunday.
Back to Friday, a shortwave in the northwest flow aloft will trigger
some storms in the mid-Mississippi valley. An MCS-type system could
form and move southward into the CWA by Friday night. Some of the
storms with this systems could be marginally severe after looking at
severe parameters. Will need to keep an eye on this in future
forecast updates.

 A cutoff low dropping south along the Appalachians will bring
scattered rain chances on our eastern periphery this weekend. These
storms will help to keep the heat stress at bay in those areas. As
the low drops further south over the Southeast, high temperatures
will drop back closer to normal values for next week. Rain chances
will increase back to typical summertime values as well. /10/

&&

.AVIATION...
18Z TAF discussion:
Although VFR conditions will prevail through this afternoon and
evening, VCTS will dot the landscape. Where storms occur, briefly
lower ceilings and visibilities can be anticipated with gusty
winds. After midnight, MVFR visibilities in fog will develop and
linger through mid morning Thursday./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  96  75  97 /  18  18  12  10
Meridian      74  91  75  97 /  21  40  19  22
Vicksburg     76  97  76  98 /   9  14   2   8
Hattiesburg   74  92  75  96 /  41  41  24  15
Natchez       77  97  76  96 /  15  10   3   7
Greenville    75  98  76  97 /  18  14   8   8
Greenwood     74  95  76  96 /  18  19  10  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 10 AM to 7 PM CDT Thursday for MSZ018-019-
     025>027-034>036-040>043-047>049-053>055-059>063.

LA...Heat Advisory from 10 AM to 7 PM CDT Thursday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory from 10 AM to 7 PM CDT Thursday for ARZ074-075.

&&

10/26
Hazardous weather outlook, Jul 18, 2:41 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
241 PM CDT Wed Jul 18 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>042-047-048-053-054-059>062-191945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
Lincoln-
241 PM CDT Wed Jul 18 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Thursday afternoon

Temperatures warming into the upper 90s will combine with high
humidity to produce heat indices from 105 to 110 mainly during the
afternoon Thursday. Precautions should be taken to avoid
strenuous outdoor activities. Check on those vulnerable to heat
stress. Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

High temperatures from the upper 90s to near 100 will combine
with high humidity levels to produce heat indices around 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ029>033-038-039-045-046-051-052-057-058-066-074-191945-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-
Kemper-Newton-Lauderdale-Jasper-Clarke-Jones-Forrest-
241 PM CDT Wed Jul 18 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

High temperatures from the mid to upper 90s will combine with
high humidity levels to produce heat indices 105 to 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ026>028-037-043-044-049-050-055-056-063>065-072-073-191945-
Grenada-Carroll-Montgomery-Attala-Madison MS-Leake-Rankin-Scott-
Simpson-Smith-Lawrence-Jefferson Davis-Covington-Marion-Lamar-
241 PM CDT Wed Jul 18 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday afternoon

Temperatures warming into the mid to upper 90s will combine with
high humidity to produce heat indices aroound 105 during the
afternoon Thursday. Precautions should be taken to avoid strenuous
outdoor activities. Check on those vulnerable to heat stress.
Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

High temperatures from the mid to upper 90s will combine with
high humidity levels to produce heat indices 105 to 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

26

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 18, 4:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
424 PM CDT WED JUL 18 2018

MSZ043-048-049-182230-
Hinds MS-Rankin MS-Madison MS-
424 PM CDT WED JUL 18 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...NORTHEASTERN
HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL 530 PM CDT...

At 423 PM CDT, Meteorologists were tracking a strong thunderstorm
near Annandale, or 9 miles northwest of Madison, moving south at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Annandale around 435 PM CDT.
  Pocahontas around 440 PM CDT.
  Gluckstadt around 445 PM CDT.
  Madison around 455 PM CDT.
  Ridgeland around 500 PM CDT.
  Flowood around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3260 9033 3267 9013 3234 8992 3224 9022
TIME...MOT...LOC 2123Z 339DEG 16KT 3257 9020

BYB
Special weather statement, Jul 18, 4:26 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
426 PM CDT WED JUL 18 2018

MSZ063-064-182200-
Lawrence MS-Jefferson Davis MS-
426 PM CDT WED JUL 18 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAWRENCE AND
JEFFERSON DAVIS COUNTIES UNTIL 500 PM CDT...

At 426 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prentiss, or 18 miles south of Pinola, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Prentiss around 430 PM CDT.
  Progress around 440 PM CDT.
  Carson around 450 PM CDT.
  Society Hill around 500 PM CDT.

Other locations impacted by this storm include Bassfield and Silver
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3164 9002 3171 8983 3144 8967 3144 8982
      3139 8982 3139 8994
TIME...MOT...LOC 2126Z 339DEG 16KT 3161 8990

BYB
Local storm report, Jul 18, 4:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     8 SW CARY               32.72N 91.02W
07/18/2018                   ISSAQUENA          MS   EMERGENCY MNGR

            TREES DOWN, ONE ACROSS HWY 1 NEAR DERR
            PLANTATION RD.

&&

CE
Special weather statement, Jul 18, 4:47 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
447 PM CDT WED JUL 18 2018

MSZ055-182200-
Simpson MS-
447 PM CDT WED JUL 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON COUNTY
UNTIL 500 PM CDT...

At 447 PM CDT, Meteorologists were tracking a strong thunderstorm
over Union, or near Pinola, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Shivers around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 9012 3192 9003 3177 8991 3175 9010
TIME...MOT...LOC 2147Z 331DEG 18KT 3186 9006

CME
Local storm report, Jul 18, 5:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLASH FLOOD      4 NNE MADISON           32.51N 90.08W
07/18/2018                   MADISON            MS   LAW ENFORCEMENT

            YANDELL RD FLOODED NEAR HWY 51, STILL
            PASSABLE BUT LOTS OF WATER OVER THE ROAD.

&&

CE
Special weather statement, Jul 18, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT WED JUL 18 2018

MSZ044-050-055-056-182245-
Smith MS-Scott MS-Leake MS-Simpson MS-
521 PM CDT WED JUL 18 2018

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
LEAKE...NORTHEASTERN SIMPSON...SMITH AND SCOTT COUNTIES UNTIL 545 PM
CDT...

At 520 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Singleton to near White Oak. These
storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  White Oak around 525 PM CDT.
  Raleigh and Renfroe around 545 PM CDT.

Other locations impacted by these storms include Sylvarena, Walnut
Grove, Redwater, Sebastopol, Standing Pine, Polkville, Lena and Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3194 8932 3195 8972 3263 8974 3293 8973
      3293 8932
TIME...MOT...LOC 2220Z 283DEG 3KT 3283 8958 3201 8964

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:37 PM CDTSpecial Weather StatementJANLowndes23 min
Jul 17, 7:54 PM CDTSevere Thunderstorm WarningJANClay, Lowndes46 min
Jul 18, 12:54 PM CDTSpecial Weather StatementJANBolivar66 min
Jul 18, 1:57 PM CDTSpecial Weather StatementJANWashington63 min
Jul 18, 2:40 PM CDTSpecial Weather StatementJANIssaquena, Sharkey50 min
Jul 18, 2:45 PM CDTHeat AdvisoryJANAdams, Bolivar, Carroll, Claiborne, Copiah, Franklin and 17 more28 hr
Jul 18, 2:50 PM CDTSpecial Weather StatementJANRankin25 min
Jul 18, 2:57 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington, Yazoo48 min
Jul 18, 3:55 PM CDTSpecial Weather StatementJANForrest35 min
Jul 18, 4:24 PM CDTSpecial Weather StatementJANMadison66 min
Jul 18, 4:26 PM CDTSpecial Weather StatementJANJefferson Davis34 min
Jul 18, 4:41 PM CDTFlash Flood WarningJANMadison2 hr
Jul 18, 4:47 PM CDTSpecial Weather StatementJANSimpson13 min
Jul 18, 5:31 PM CDTSevere Thunderstorm WarningJANLeake29 min
Jul 18, 5:46 PM CDTSpecial Weather StatementJANScott, Smith44 min
Jul 18, 5:49 PM CDTSpecial Weather StatementJANNeshoba, Winston41 min
Jul 18, 6:03 PM CDTSpecial Weather StatementJANJasper27 min
Jul 18, 6:18 PM CDTSpecial Weather StatementJANNewton42 min
Jul 18, 6:35 PM CDTSpecial Weather StatementJANClarke, Lauderdale40 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.